Pennsylvania, 2001

Winter Storm and Heavy Snow in Pennsylvania, February 5, 2001

February 5, 2001 · NWS PHI · 10 events in 10 counties and zones

An intensifying low pressure system that helped generate its own cold air produced heavy snow across most of Eastern Pennsylvania. While the air was cold enough for precipitation to fall as snow across the Poconos and Lehigh Valley, the precipitation intensity was so heavy farther southeast, that the rain changed to snow faster and lasted longer than anticipated.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An intensifying low pressure system that helped generate its own cold air produced heavy snow across most of Eastern Pennsylvania. While the air was cold enough for precipitation to fall as snow across the Poconos and Lehigh Valley, the precipitation intensity was so heavy farther southeast, that the rain changed to snow faster and lasted longer than anticipated. Unfortunately this occurred during midday on a Monday. While schools were closed from Upper Bucks and Montgomery Counties northward, schools were open farther south. As schools, businesses and malls closed early in Philadelphia and the nearby suburbs, an early rush hour produced dire and nightmarish consequences. Numerous accidents congested nearly every major roadway to the point that emergency personnel and snow plows could not get through. Many tractor trailers jackknifed and many vehicles including school buses skidded into ditches and could not negotiate hills. Thousands of motorists were stranded on roadways, many abandoned their vehicles adding to the traffic congestion. There were thousands of accidents. Most of them only caused minor injuries. Stories of 30 minute commutes turning into 6 hour nightmares were common. Many communities declared snow emergencies. In addition, the heavy wet snow downed numerous trees, tree limbs and power lines, particularly in the Philadelphia northwest suburbs. PECO Energy reported 180,000 customers lost power. Farther north, the snow was more powdery and only about 9,000 outages were reported. Repair efforts were hampered by the traffic congestion. Many slip and fall and snowthrower accidents occurred. Several pedestrians were injured when struck by either snow plows or vehicles. There was one reported heart attack death caused by shoveling snow (in Chester County). Cell phone use overwhelmed the capacity of their systems. Accumulations were generally between 6 and 18 inches. Some lesser accumulations occurred within parts of Philadelphia and lower parts of the nearby suburbs. The widespread highest amounts occurred across the southern Poconos and the Lehigh Valley. Many schools were closed the following day (the 6th). Most power was restored by the 6th.In the Poconos, the snow began falling shortly after midnight on the 5th and fell the heaviest between 8 a.m. and 4 p.m. EST. The worst accident occurred on the Northeast Extension of the Pennsylvania Turnpike near Lehighton when a tractor trailer traveling northbound struck the concrete median. Pieces of the median fell into the southbound lanes and the hood of the tractor trailer flew off and struck another vehicle. The road was closed for over an hour. In Mahoning Township, an oil delivery truck slid on ice and flipped on its side. This was the highest accumulation in the Stroudsburg area since the blizzard of 1996. In the Lehigh Valley and Berks County, snow began falling around 1 a.m. EST, fell the heaviest between 9 a.m. and 3 p.m. EST and ended around 7 p.m. EST. In the Lehigh Valley, a tractor trailer accident backed up Interstate 78 for 6 miles during the afternoon. Trucks could not negotiate the hill. In Easton, a tractor trailer jackknifed on U.S. Route 22 near Cemetery Curve and backed up the roadway throughout the afternoon. Even a fire truck stalled in the snow. Half of the flights at the Lehigh Valley International Airport were cancelled. In Berks County, both directions of the Pennsylvania Turnpike were closed around Reading because of three jackknifed tractor trailers. A pedestrian was struck by a plow in Morgantown. Boyertown, Hamburg and Sinking Spring had the most power outages. Philadelphia and the surrounding suburbs bore the brunt of the damage from this winter storm. Precipitation started as a mixture of snow, sleet and rain just after midnight in the far northern suburbs and as plain rain elsewhere. As precipitation intensity increased, and the low began to pull offshore, precipitation changed to all snow in the far north and the transition started farther south. The rain changed to all snow around Doylestown (Bucks County) at 9 a.m. EST and in Philadelphia around noon EST. The heaviest snow fell between 11 a.m. and 5 p.m. EST. Ironically, when the precipitation intensity decreased, rain began mixing with the snow again at the Philadelphia International Airport. The snow ended by 8 p.m. EST. Accidents caused cars, trucks and buses to be at a standstill from 1 p.m. EST into the early evening on the Schuylkill Expressway (Interstate 76) , the Blue Route (Interstate 476), the Northeast Extension of the Pennsylvania Turnpike, U.S. Route 30, U.S. Route 202, U.S. Route 422, Pennsylvania State Route 309, Pennsylvania State Route 611, Ridge Pike and Germantown Pike. A drive from Center City Philadelphia to King of Prussia in Montgomery County took one motorist 5 hours. Many vehicles ran out of fuel and were abandoned on these roadways slowing or preventing snow removal. There were 500 reports of stranded motorists in Delaware County alone. Plow trains had better luck clearing access roads first than main roadways because of the congestion. In Bucks County, a jackknifed tractor trailer near Quakertown crippled the Northeast Extension of the Pennsylvania Turnpike for most of the day. In Montgomery and Bucks Counties, school buses became stuck climbing hills and/or slid into ditches. This occurred to three buses in Lower Moreland Township (Montgomery County) alone. In Abington Township, a six foot wide tree crashed onto four vehicles, two were occupied, but no serious injuries occurred. A tree fell on a vehicle in Horsham Borough also. Every major roadway in Whitpain Township (Montgomery County) was gridlocked. Emergency officials were overwhelmed. In Lower Merion Township, for example, there were 300 responses from emergency personnel. In Chester County, about a half dozen school buses were stuck on Charlestown Township roads. In Paoli, students were stuck at the school overnight. Buses could not reach them. In Delaware County, in Marple Township, a pedestrian was struck during a two vehicle accident. In Radnor Township, 1,200 students were stranded because bus drivers could not make it back to work. The last bus left the school at 745 p.m. EST. Specific accumulations included in Berks County: Mohnton 14.5 inches, Bechtelsville 13 inches, Reading 10 inches and Lincoln Park 9.5 inches, in Bucks County: 18 inches in Springtown, 14.7 inches in Chalfont, 13.5 inches in Sellersville, 8 inches in Doylestown and 4 inches in Levittown, in Carbon County: 11 inches in Albrightsville, 10 inches in Meckesville and 9 inches in Jim Thorpe and Lehighton, in Chester County: 11 inches in Kimberton, 10 inches in Exton, 7.4 inches in Glenmoore, 6 inches in Valley Forge and 4 inches in Oxford. In Delaware County: 12.4 inches in Radnor, 7.5 inches in Newtown and 4 inches in Crum Creek, In Lehigh County: 17.5 inches in Coopersburg, 17 inches in Salisbury Township, 16 inches in Alburtis and 13 inches at the Lehigh Valley International Airport, in Monroe County: 16 inches in Saylorsburg, 13.5 inches in East Stroudsburg, 12 inches in Scotia and 10 inches in Pocono Summit, In Montgomery County: 14 inches in Palm, 13 inches in King of Prussia, 12 inches in Pottstown, 11 inches in Hatfield and 9 inches in Whitemarsh, in Northampton County: 18 inches in Williams Township, 17 inches in Palmer Township, 13 inches in Easton and 12 inches in Bethlehem and in Philadelphia County: 8 inches in Manayunk, 5.5 inches in Somerton, 4 inches at the Franklin Institute and 3 inches at the Philadelphia International Airport. The low pressure system responsible for the heavy snow developed along a stationary front just east of Florida on the 4th. By the morning of the 5th, it moved north to near Elizabeth City, North Carolina. It then intensified rapidly (a drop of about 25 millibars during the next 24 hours) as it moved northeast and reached Nova Scotia during the morning of the 6th. The air mass over the region was marginally cold for snow, especially around Philadelphia. But, the precipitation intensity was so great (storm total water equivalents were around 1.5 inches), that the heat required to melt the snow aloft (called the latent heat of fusion) chilled the air mass and made the snow capable of reaching the ground. This type of snowstorm is typically called a "warm snowstorm" because the low pressure system itself manufactures the cold air needed to make the snow reach the ground. In a so-called standard snowstorm the air mass is cold enough at the start to support snow. Warm snowstorms are not only difficult to predict, but also because of the lack of cold air, usually produce heavy wet snow that easily can take down trees, tree limbs and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 11:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 4, 11:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 PM EST SUN FEB 4 2001

***********************UPDATE*******************
ONSET OF PRECIP SLOWER THAN TIMING IN ZNS. HAVE FRESHENED UP WORDING
TO REMOVE MNTN OF ARND MDNGT OR AFT MDGT AND JUST SAID PRECIP DVLPNG.
TEMPS TWEAKED IN JUST A FEW GROUPS. JWH

******************************************

WILL PUT UP A GALE WARNING OVER COASTAL WATERS N OF LITTLE EGG
INLET. WILL PUT A BIT MORE EMPHASIS ON SLEET OR FREEZING RAIN IN THE
WARNING AREA S OF THE NRN THREE COUNTIES...AND IN THE ADVISORY AREA.
OTHERWISE SOME MINOR MASSAGES TO TEMPERATURES AND ONSET TIMING GIVEN
TRENDS AND AKQ RADAR.

18Z MESOETA LOOKED A LTL WEAK AND A LTL TOO FAR W WITH THE SFC LOW.
IT ALSO HAD A NOSE OF OVERLY COLD AIR AT H9 DOWN THE APPALACHIANS.
HOWEVER...THE MESOETA FCST 0 DEG C LINE WAS PRETTY CLOSE OVER THE FA
TO THE RAOBS...AND THE WARMING IS FORECAST TO COME UP FROM THE S.
GIVEN THIS...PERHAPS SOME MELTING AND REFREEZING WILL OCCUR IN THE
COLUMN S OF THE THREE NRN COUNTIES IN THE WARNING AREA. AM A LTL
CONCERNED ABOUT BERKS AND LEHIGH COUNTY MAKING THE PROJECTED
ACCUMULATION IF THE MESOETA IS CORRECT. HOWEVER IT WAS THE AVN THAT
VERIFIED A BIT BETTER AT 00Z AT LOWER LEVELS...AND IF THE LACK OF
RESOLUTION BETWEEN THE SFC AND H8 ISN'T FATAL THEN THE AVN SOUNDINGS
IMPLY THEY BELONG IN THE WARNING. WILL LEAVE THEM AS SUCH.

.PHI...WINT STM WRNG LATE TNGT AND MON PA54/55/60-62 NJ1/7/8.
       WINT WX ADVY LATE TNGT AND MON PA67-69 N9/10.
       WINT WX ADVY LATE TNGT PA70/71 N16-18 D1 A8/12.
       GALE WARNING NJ14/26

MPD

In the hours before

Special weather statement, Feb 4, 9:50 PM EST, 3 hours 10 minutes before
NJZ012>015-019-020-026-051000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 PM EST SUN FEB 4 2001

...WINTRY WEATHER EXPECTED LATE TONIGHT INTO MONDAY FOR MUCH OF
CENTRAL NEW JERSEY...

LOW PRESSURE MOVING UP ALONG THE MID ATLANTIC COAST LATER TONIGHT
AND MONDAY WILL BRING A MIX OF PRECIPITATION TO CENTRAL NEW
JERSEY...WITH PRECIPITATION EXPECTED TO BEGIN AFTER MIDNIGHT.
OVER MERCER AND MIDDLESEX COUNTIES OF NEW JERSEY...THE SNOW MAY MIX
WITH SLEET OR FREEZING RAIN...WITH ACCUMULATIONS UP TO 2 INCHES BY
DAYBREAK...AND A TOTAL OF 1 TO 3 INCHES BEFORE THE SNOW OR MIXED
PRECIPITATION CHANGES OVER TO RAIN EARLY IN THE MORNING. OVER
BURLINGTON...OCEAN AND MONMOUTH COUNTIES OF NEW JERSEY...SNOW OR
SLEET WILL CHANGE OVER TO RAIN BEFORE DAYBREAK...WITH AN INCH OR TWO
OF ACCUMULATION POSSIBLE BEFORE THE CHANGEOVER. HOWEVER...COASTAL
SECTIONS OF OCEAN AND MONMOUTH COUNTIES SHOULD ONLY RECEIVE UP TO AN
INCH OF ACCUMULATION BEFORE THE CHANGEOVER.

THE RAIN MONDAY MAY MIX WITH SLEET AND SNOW BEFORE ENDING LATER
MONDAY AFTERNOON.

PEOPLE WITH TRAVELING PLANS TONIGHT AND MONDAY SHOULD KEEP ALERT TO
THE LATEST WEATHER FORECASTS. THE MONDAY MORNING COMMUTE MAY OFFER
SLIPPERY TRAVELING CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS AND
UPDATES. ADDITIONAL WEATHER INwFORMATION CAN BE FOUND ON THE INTERNET
AT WWW.NWS.NOAA.GOV/ER/PHI.

JAQ/MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 5 winter storm. Local standard time, as filed.

Heavy Snow, Berks

When
February 5, 1:00 AM EST to 7:00 PM EST
Where
Berks forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Heavy Snow, Carbon

When
February 5, 1:00 AM EST to 7:00 PM EST
Where
Carbon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Heavy Snow, Lehigh

When
February 5, 1:00 AM EST to 7:00 PM EST
Where
Lehigh forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
February 5, 1:00 AM EST to 8:00 PM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Heavy Snow, Northampton

When
February 5, 1:00 AM EST to 7:00 PM EST
Where
Northampton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
February 5, 5:00 AM EST to 7:00 PM EST
Where
Montgomery forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Bucks

When
February 5, 6:00 AM EST to 7:00 PM EST
Where
Bucks forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Chester

When
February 5, 6:00 AM EST to 7:00 PM EST
Where
Chester forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Delaware

When
February 5, 12:00 PM EST to 7:00 PM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Winter Storm, Philadelphia

When
February 5, 12:00 PM EST to 7:00 PM EST
Where
Philadelphia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231770, 5231772, 5231775, 5231776, 5231778, 5231777, 5231771, 5231773, 5231774, 5231779.